Winter Weather, Meigs
- When
- February 17, 7:00 PM EST to February 18, 11:00 AM EST
- Where
- Meigs forecast zone
- Reported by
- Public
- Coordinates
- 39.082, -82.023 (the zone’s center; the record gives no point)
A third winter storm in a short span of time impacted southeast Ohio, this time on February 17th through the 18th. The low pressure system involved in this event prompted a band of heavy snow along the Ohio River on the evening of the 17th and continued into the day on the 18th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A third winter storm in a short span of time impacted southeast Ohio, this time on February 17th through the 18th. The low pressure system involved in this event prompted a band of heavy snow along the Ohio River on the evening of the 17th and continued into the day on the 18th. 1 to 4 inches of snow fell across southeast Ohio, with the highest accumulations falling in the Long Bottom area of Meigs County.
This active weather pattern hindered efforts to restore power across the Tri-State region from the previous winter storms and caused hazardous travel conditions across much of the region. The snow accumulating on top of ice from previous storms also caused additional tree damage and power outages. Lawrence and Gallia Counties were hit the hardest by these repeating winter storms, where 51% of Lawrence County and 16% of Gallia County were without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 17, 6:42 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
642 PM EST Wed Feb 17 2021
.SYNOPSIS...
Winter storm impacts most areas tonight into Thursday morning.
Another disturbance brings light snow Thursday night. Drier but
chilly over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 520 PM Wednesday...
Temperatures were running a little warm and dew points running a
little too cool at this hour - have adjusted to better reflect
current conditions. Also trimmed back snow chances before 7 PM
this evening to mainly slight chance or scattered flurries with
little, if anything reaching the ground from the bands seen on
radar over E KY and SE OH. As indicated in the discussion below,
difficult p-type and snow liquid ratio forecast, mainly along
and south of the Metro Valley with a substantial (sfc-H750) near
isothermal layer near the freezing mark during the heaviest
period of precipitation Thursday morning. Made some minor
changes to temperatures aloft and at the surface based on latest
guidance, but minimal impact to snow totals at this time.
As of 151 PM Wednesday...
WINTER STORM STILL SET TO IMPACT THE AREA STARTING TONIGHT,
BUT BUST POTENTIAL EXISTS FOR SOME LOCATIONS...
It's only a few hours from the onset of a winter storm and the
most recent guidance has lowered forecast certainty...instead of
increasing it.
Sunshine has prevailed this afternoon for the eastern half of
the CWA while a stubborn low level cloud layer persists across
portions of Central/SW WV and adjacent SE OH and NE KY. Moisture
with this low level cloud layer is also resulting in some very
fine snow grains and flurries to fall out of it. Cloud cover
should spread back across the entire CWA by late afternoon as
the next winter storm approaches the area.
Parent sfc low is still prog to move northeast across the Deep
South tonight into Thursday with an inverted sfc trough
extending northward into our region. Combination of those two
synoptic features along with an increase in mid level forcing
and upper level diffluence should all aid in rapid precip
development tonight.
Tonight:
Light snow is prog to quickly spread across much of the area by
sunset, or shortly thereafter. The lower levels of the
atmosphere are still somewhat dry, but should moisten up rather
fast this evening...with minor snow accumulations possible
starting as soon as early to mid evening.
For the second half of the night, mid level vort maxes are prog
to advect NE across the region and a powerful meridionally
oriented H25 jet should start to nudge east, increasing
dynamical lift even further. As this greater forcing occurs, and
also as frontogenesis in the H85-H7 layer strengthens, precip
coverage and intensity should blossom even more. Thus, nearly
widespread light snow around midnight should transition to
moderate to heavy snow for some areas by late in the night. Now
here's where the forecaster's headache starts... Nearly all
guidance suites differ regarding where this heavier banding of
precip develops, and as to whether it becomes rain or remains
all snow (or even ice). This official forecast package consists
of a blend of the 12z NAMbc (bias-corrected) and SREFbc for
temperatures, the NAM for melting layer intensity, and 12z
NAMNest/ECMWF for ballparking POP placement and timing. This
results in heavy snow occurring overnight from SW VA up to
roughly Raleigh County and northward up the mountain spine to
south of Elkins. Towards sunrise, this band is currently
forecast to shift/drift north and west across the coal fields
and into the Kanawha River Valley...potentially impacting the
Charleston metro area during morning rush hour, as well as the
I-64 corridor from Charleston to Beckley. Light accumulating
snow is forecast overnight for the remainder of the CWA.
Thursday:
Southern areas of the forecast area (SW VA and far southern WV)
may start changing to rain around/shortly after sunrise as the
melting layer thickens and as sfc temps slowly warm. Farther
northeast, some cold air damming may persist at the surface
across SE Raleigh/SE Fayette counties. This may result in a
transition from rain to freezing rain where around a tenth of an
inch or less of ice may occur. By mid to late morning, the
overall main round of precip should start exiting the area to
the northeast, likely ending as rain for all areas along east of
the Hwy 119/I-77 corridor as sfc temps warm to around/just above
freezing. A lull in precip may occur for many locations for part
of the afternoon.
Thursday night:
Another round of forcing and precipitation may occur from west
to east Thursday evening and night. However, even if this
occurs, overall precipitation rates are prog to be much lower
than tonight's event. Precip should quickly transition to light
snow for all areas Thursday evening and the entire atmospheric
profile cools again.
Now, to address the bust potential. Several guidances suites are
weaker tonight with the overall forcing and are thus lower with
snowfall amounts by several inches. Other models keep heavy snow
across SW VA into Beckley and only bring a couple of inches to
the remainder of the CWA for. Even then, some guidance suites
and ensembles develop the aforementioned band of heavier snow
closer to the Ohio River. Should any of this other model output
verify, then the current official snow forecast will be off
significantly for some areas.
Latest snow and ice forecast maps are available at
weather.gov/rlx/winter.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 125 PM Wednesday...
System will gradually pull off to the east on Friday, with a
light wintry mix continuing across the area, with the
possibility of areas of ZL developing as drier air aloft takes
hold. This, combined with very cold temperatures taking hold for
Friday night, will continue to create slick conditions across
the area. Low temperatures Friday morning will once again be in
the single digits to teens area wide.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 1135 AM Wednesday...
Some light snow showers or flurries will linger across the area
on Saturday with northwesterly flow, along with the possibility
of moisture continuing to linger in the crystal growth area.
Otherwise, drying out later Saturday into Sunday as high
pressure builds into the region. With a clearing sky and light
surface winds Saturday night/early Sunday, many locations will
dip in the single digits to teens once again Sunday morning, but
rebound nicely as the day takes hold. The next system will move
east across the Great lakes region late Sunday night through
Tuesday, with periods of rain and snow showers. Remainder of
extended looks to remain active with several shortwaves
dropping south into the area.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 630 PM Wednesday...
Winter storm moving in late tonight will bring rapidly
deteriorating flight conditions to all terminals. Across
the northwestern half of the forecast area, precipitation type
remains largely snow through the event. For the southeastern
half, expect mainly snow transitioning to a wintry mix toward
daybreak Friday before tapering off. At BKW, will likely see
this transition to a mix earlier with moderate sleet or freezing
rain possible at times. Should see a little break in steadier
precipitation during the morning hours with additional snow
moving in from the west starting around 21Z. Winds mainly
northeasterly and light, except southeasterly downslope 8-14KTs
at BKW.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: Medium on timing of cigs/precipitation.
Low on precipitation type, especially at BKW.
ALTERNATE SCENARIOS: Timing of deterioration of flight
conditions may vary by a couple hours. BKW precipitation type
could lean to more freezing rain or sleet than currently
indicated.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EST 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY M H H H H H H L H H M M
HTS CONSISTENCY M M M H H L L H L M M L
BKW CONSISTENCY H H H H H H H H H M L M
EKN CONSISTENCY H H H H H H H H H H M H
PKB CONSISTENCY H H H H H M H L H H H H
CKB CONSISTENCY H H H H H H L H L L M M
AFTER 00Z FRIDAY...
IFR conditions continue Thursday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until 10 AM EST Friday for WVZ028-030>032-
039-040-515>526.
Winter Storm Warning until 5 AM EST Friday for WVZ005>008-011-
013>020-024>027-029-033-034.
Winter Weather Advisory until 5 AM EST Friday for WVZ009-010.
OH...Winter Storm Warning until 5 AM EST Friday for OHZ086-087.
Winter Weather Advisory until 5 AM EST Friday for OHZ066-067-
075-076-083>085.
KY...Winter Storm Warning until 5 AM EST Friday for KYZ101>103-105.
VA...Winter Storm Warning until 5 AM EST Friday for VAZ003-004.
&&
SYNOPSIS...RH/SL
NEAR TERM...RH/JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JPHazardous Weather Outlook National Weather Service Charleston WV 455 AM EST Wed Feb 17 2021 WVZ028-030>032-039-040-515>526-181000- Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 455 AM EST Wed Feb 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-011-013>020-024>027- 029-033-034-181000- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson- Buchanan-Wayne-Cabell-Mason-Jackson WV-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Gilmer- McDowell-Wyoming- 455 AM EST Wed Feb 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST FRIDAY... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>085-WVZ009-010-181000- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood- Pleasants- 455 AM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The national radar mosaic for the moment the first event began.
3 winter weather, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943540, 943543, 943545, 946674, 946675.